Descriptions in Mathematical Logic

Studia Logica 43 (3):281 - 294 (1984)
After a discussion of the different treatments in the literature of vacuous descriptions, the notion of descriptor is slightly generalized to function descriptor Ⅎ $\overset \rightarrow \to{y}(x)$ , so as to form partial functions φ = Ⅎ $y(\overset \rightarrow \to{x}).A(\overset \rightarrow \to{x},y)$ which satisfy $\forall \overset \rightarrow \to{x}z(z=\phi \overset \rightarrow \to{x}\leftrightarrow \forall y(A(\overset \rightarrow \to{x},y)\leftrightarrow y=z))$ . We use (intuitionistic, classical or intermediate) logic with existence predicate, as introduced by D. S. Scott, to handle partial functions, and prove that adding function descriptors to a theory based on such a logic is conservative. For theories with quantification over functions, the situation is different: there the addition of Ⅎ yields new theorems in the Ⅎ-free fragment, but an axiomatisation is easily given. The proofs are syntactical.
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/20015167
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 16,667
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
Katalin Bimbó (2005). Types of I -Free Hereditary Right Maximal Terms. Journal of Philosophical Logic 34 (5/6):607 - 620.
Raymond D. Gumb (2002). The Lazy Logic of Partial Terms. Journal of Symbolic Logic 67 (3):1065-1077.
Pascal Koiran (2003). The Theory of Liouville Functions. Journal of Symbolic Logic 68 (2):353-365.

Monthly downloads

Sorry, there are not enough data points to plot this chart.

Added to index


Total downloads

2 ( #553,718 of 1,726,249 )

Recent downloads (6 months)

1 ( #369,877 of 1,726,249 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.